Advertisement

Countably Many Weakenings of Belnap–Dunn Logic

  • Minghui Ma
  • Yuanlei LinEmail author
Article
  • 23 Downloads

Abstract

Every Berman’s variety \(\mathbb {K}_p^q\) which is the subvariety of Ockham algebras defined by the equation \({\sim ^{2p+q}}a = {\sim ^q}a\) (\(p\ge 1\) and \(q\ge 0\)) determines a finitary substitution invariant consequence relation \(\vdash _p^q\). A sequent system \(\mathsf {S}_p^q\) is introduced as an axiomatization of the consequence relation \(\vdash _p^q\). The system \(\mathsf {S}_p^q\) is characterized by a single finite frame \(\mathfrak {F}_p^q\) under the frame semantics given for the formal language. By the duality between frames and algebras, \(\mathsf {S}_p^q\) can be viewed as a \(4^{2p+q}\)-valued logic as it is characterized by a distributive lattice of \(4^{2p+q}\) elements with a unary operator. Moreover, a structural-rule-free, cut-free and terminating sequent system \(\mathsf {G}_p^q\) is established for \(\vdash _p^q\). The Craig interpolation property of \(\vdash _p^q\) is shown proof-theoretically utilizing \(\mathsf {G}_p^q\).

Keywords

Belnap–Dunn logic Frame semantics Algebras Sequent system 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

This work was supported by the key project of National Social Science Found of China (Grant no. 18ZDA033). Thanks are given to the reviewers’ insightful and helpful comments on the revision of this paper. In particular, Remark 2.2, Remark 2.11 and some facts given in the conclusion are pointed out by the first reviewer.

References

  1. 1.
    Albuquerque, H., A. Přenosil, and U. Rivieccio, An algebraic view of super-Belnap logics, Studia Logica 2017.  https://doi.org/10.1007/s11225-017-9739-7.
  2. 2.
    Allwein, G., and J. M. Dunn, Kripke models for linear logic, The Journal of Symbolic Logic 58(2):514–545, 1993.CrossRefGoogle Scholar
  3. 3.
    Belnap, N., A useful four-valued logic, in: J.M. Dunn and G. Epstein, (eds.), Modern Uses of Multiple-Valued Logic, Springer Netherlands, 1977, pp. 5–37.CrossRefGoogle Scholar
  4. 4.
    Berman, J., Distributive lattices with an additional unary operation, Aequationes Mathematicae 16:165–171, 1977.CrossRefGoogle Scholar
  5. 5.
    Blok, W.J., and B. Jónsson, Equivalence of consequence operations, Studia Logica 83(1–3):91–110, 2006.CrossRefGoogle Scholar
  6. 6.
    Blyth, T.S., and J.C. Varlet, On a common abstraction of de Morgan algebras and Stone algebras, Proceedings of the Royal Society of Edinburgh 94(3–4):301–308, 1983.CrossRefGoogle Scholar
  7. 7.
    Blyth, T.S., and J.C. Varlet, Subvarieties of the class of MS-algebras, Proceedings of the Royal Society of Edinburgh 95A:157–169, 1983.CrossRefGoogle Scholar
  8. 8.
    Blyth, T.S., and J.C. Varlet, Ockham Algebras, Oxford Science Publications, 1994.Google Scholar
  9. 9.
    Bou, F., F. Esteva, J.M. Font, À.J. Gil, L. Godo, A. Torrens, and V. Verdú, Logics preserving degrees of truth from varieties of residuated lattices, Journal of Logic and Computation 19(6):1031–1069, 2009.CrossRefGoogle Scholar
  10. 10.
    Bou, F., and J.M. Font, Corrigendum to the paper ‘Logics preserving degrees of truth from varieties of residuated lattices’, Journal of Logic and Computation 22:661–665, 2012.CrossRefGoogle Scholar
  11. 11.
    Dunn, J.M., The Algebra of Intensional Logics, Ph.D. Dissertation, University of Pittsburg, 1966.Google Scholar
  12. 12.
    Dunn, J.M., The effective equivalence of certain propositions about De Morgan lattices, The Journal of Symbolic Logic 32:433–434, 1967.Google Scholar
  13. 13.
    Dunn, J.M., A Kripke-style semantics for first-degree relevant implications (abstract), The Journal of Symbolic Logic 36:362–363, 1971.Google Scholar
  14. 14.
    Dunn, J.M., Intuitive semantics for first-degree entailments and coupled trees, Philosophical Studies 29:149–168, 1976.CrossRefGoogle Scholar
  15. 15.
    Dunn, J.M., A comparative study of various model-theoretic treatments of negation: a history of formal negation, in: D.M. Gabbay and H. Wansing, (eds.), What is Negation?, Kluwer Academic Publishers, 1999, pp. 23–51.Google Scholar
  16. 16.
    Dunn, J.M., Partiality and its dual, Studia Logica 65:5–40, 2000.CrossRefGoogle Scholar
  17. 17.
    Dunn, J.M., Gehrke, and A. Palmigiano, Canonical extensions and relational completeness of some structural logics, The Journal of Symbolic Logic 70(3):713–740, 2005.Google Scholar
  18. 18.
    Font, J.M., Belnaps’s four-valued logic and De Morgan lattices, Logic Journal of IGPL 5(3):413–440, 1997.CrossRefGoogle Scholar
  19. 19.
    Font, J.M., Addendum to the paper ‘Belnap’s four-valued logic and De Morgan lattices’, Logic Journal of IGPL 7(5):671–672, 1999.CrossRefGoogle Scholar
  20. 20.
    Font, J. M., Abstract Algebraic Logic, College Publications, 2016.Google Scholar
  21. 21.
    Font, J.M., and R. Jansana, A General Algebraic Semantics for Sentential Logics, Association for Symbolic Logic, Richard A. Shore, Publisher, Cornell University, Ithaca NY, 2009.Google Scholar
  22. 22.
    Font, J.M., and T. Moraschini, Logics of varieties, logics of semilattices, and conjunction, Logic Journal of the IGPL 22:818–843, 2014.CrossRefGoogle Scholar
  23. 23.
    Font, J.M., and T. Moraschini, M-sets and the representation problem, Studia Logica 103(1):21–51, 2015.CrossRefGoogle Scholar
  24. 24.
    Ganter, B., G. Stumme, and R. Wille, (eds.), Formal Concept Analysis: Foundations and Applications, LNCS 3626, Springer, 2005.Google Scholar
  25. 25.
    Gehrke, M., Generalized Kripke frames, Studia Logica 84(2):241–275, 2006.CrossRefGoogle Scholar
  26. 26.
    Gehrke, M., and J. Harding, Bounded lattice expansions, Journal of Algebra 238(1):345–371, 2001.CrossRefGoogle Scholar
  27. 27.
    Gehrke, M., and B. Jónsson, Bounded distributive lattice expansions, Mathematica Scandinavica 94:13–45, 2004.CrossRefGoogle Scholar
  28. 28.
    Goldberg, M.S., Topological duality for distributive Ockham algebras, Studia Logica 42:23–31, 1983.CrossRefGoogle Scholar
  29. 29.
    Jansana, R., Self-extensional logics with a conjunction, Studia Logica 84(1):63–104, 2006.CrossRefGoogle Scholar
  30. 30.
    Jansana, R., Algebraizable logics with a strong conjunction and their semi-lattice based companions, Archive for Mathematical Logic 51:831–861, 2012.CrossRefGoogle Scholar
  31. 31.
    Jansana, R., On the deductive system of the order of an equationally orderable quasivariety, Studia Logica 104(3):547–566, 2016.CrossRefGoogle Scholar
  32. 32.
    Kalman, J.A., Lattices with involution, Transactions of the American Mathematical Society 87:485–491, 1958.CrossRefGoogle Scholar
  33. 33.
    Ma, M., and Y. Lin, A deterministic weakening of Belnap–Dunn logic, Studia Logica, 2018.  https://doi.org/10.1007/s11225-018-9792-x
  34. 34.
    McKenzie, R., An algebraic version of categorical equivalence for varieties and more general algebraic categories, in: P. Aglianò and R. Magari, (eds.), Logic and Algebra, Dekker, New York, 1996, pp. 211–243.Google Scholar
  35. 35.
    Moraschini, T., An algebraic characterization of adjunctions between generalized quasi-varieties, The Journal of Symbolic Logic 83(3):899–919, 2018.CrossRefGoogle Scholar
  36. 36.
    Ono, H., Proof-theoretic methods in nonclassical logics—an introduction, in: M. Takahashi, M. Okada and M. Dezani-Ciancaglini, (eds.), Theories of Types and Proofs, Mathematical Society of Japan, Tokyo, 1998, pp. 207–252.CrossRefGoogle Scholar
  37. 37.
    Priestley, H.A., and G. Bordalo, Negation operations definable on finite distributive lattices, Portugaliae Mathematica 49(1):37–49, 1992.Google Scholar
  38. 38.
    Pynko, A.P., Characterizing Belnap’s logic via De Morgan’s laws, Mathematical Logic Quarterly 41(4):442–454, 1995.CrossRefGoogle Scholar
  39. 39.
    Raftery, J.G., Correspondences between Gentzen and Hilbert systems, The Journal of Symbolic Logic 71(3):903–957, 2006.CrossRefGoogle Scholar
  40. 40.
    Ramalho, M., and M. Sequeira, On generalised MS-algebras, Portugaliae Mathematica 44(1):315–328, 1987.Google Scholar
  41. 41.
    Rebagliato, J., and V. Verdú, Algebraizable Gentzen systems and the deduction theorem for Gentzen systems, Mathematics Preprint Series 175, University of Barcelona, 1995.Google Scholar
  42. 42.
    Rivieccio, U., An infinity of super-Belnap logics, Journal of Applied Non-Classical Logics 22:319–335, 2012.CrossRefGoogle Scholar
  43. 43.
    Urquhart, A., Lattices with a dual homomorphic operation, Studia Logica 38:201–209, 1979.CrossRefGoogle Scholar
  44. 44.
    Urquhart, A., Lattices with a dual homomorphic operation II, Studia Logica 40:391–404, 1981.CrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Department of Philosophy, Institute of Logic and CognitionSun Yat-sen UniversityGuangzhouChina

Personalised recommendations